Cardiac Safety Parameters of Olanzapine: Comparison With Other Atypical and Typical Antipsychotics

LOGIN

REGISTER

SUBSCRIBE


Forgot your login? GET HELP

Alterations of electrocardiogram results and cases of sudden cardiac death have been reported since the beginning of neuroleptic treatment. In particular, a temporal association exists between some antipsychotics and prolongation of the heart rate–corrected QT interval (QTc), an event that may increase the risk for developing a potentially fatal ventricular tachycardia arrhythmia known as torsades de pointes if it significantly exceeds normal intraindividual and interindividual variation. Although the incidence of serious adverse cardiac events in response to antipsychotic medications is relatively low, any possibility for the occurrence of cardiotoxicity warrants continued study. The present article reviews important differences among antipsychotic drugs in the potential for, and occurrence of, serious adverse cardiac outcomes and suggests that olanzapine, as therapeutically administered to patients with schizophrenia and related psychoses, does not contribute significantly to a QTc prolongation that could result in potentially fatal ventricular arrhythmias.

J Clin Psychiatry 2001;62(suppl 2):35-40